Alert archive / North Dakota / Winter Storm Warnings in 2023

Winter Storm Warning 3, NWS Bismarck, ND

April 18, 2023Burke County, Divide County, North Dakota

NWS Bismarck, ND issued this winter storm warning at Apr 18, 2023, 2:43 PM CDT for Burke County, Divide County, North Dakota. It took effect at Apr 19, 2023, 1:00 AM CDT. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2023, 2:43 PM CDT (19:43 UTC)
In effect from
Apr 19, 2023, 1:00 AM CDT
Expired
Apr 20, 2023, 3:07 AM CDT
In force
26 hr
Issued by
NWS Bismarck, ND

Counties Burke County, ND, Divide County, ND

The radar

The Minot AFB radar (KMBX), 164 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Apr 18, 2:02 PM CDT, 41 minutes earlier.

Area forecast discussion, Apr 18, 2:02 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
202 PM CDT Tue Apr 18 2023

.UPDATE...
Issued at 157 PM CDT Tue Apr 18 2023

No significant updates early this afternoon. Will be sending out
new forecast soon.

UPDATE Issued at 956 AM CDT Tue Apr 18 2023

Initial wave o light precipitation is lifting northward through
the Turtle Mountains area at this time. Multiple waves will lift
through the area today bringing mainly isolated shower activity as
atmosphere remains fairly dry at this time, but potential for a
few sprinkles/showers will increase as we go through the day. No
significant changes to the going forecast. Updated text products
will be transmitted shortly.

UPDATE Issued at 643 AM CDT Tue Apr 18 2023

Moderate returns continue moving across central and northern parts
of the state. However, it remains the case that dry air is
preventing most precipitation from reaching the ground. That said,
the occasional observation has reported brief light rain.

&&

.SHORT TERM...(Today through Tonight)
Issued at 413 AM CDT Tue Apr 18 2023

Surface low pressure centered over southeastern
Montana/northeastern Wyoming border will mark time, perhaps with
a slight eastward wobble, through the day today. Off the low, a
north to south orientated quasi-stationary frontal boundary draped
over far eastern montana, along with WAA off weak shortwave
energy, is producing fairly widespread returns over western North
Dakota. However, loads of dry air remains in place and ceilings
remain around 10 kft. As a result, only an occasional sprinkle has
been observed thus far. Model forecast soundings suggest little
saturation is likely through the day today. Therefore, cut back on
PoPs through this afternoon, although maintained slight chances
for much of the area as an occasional shower is not completely out
of the question.

This evening through tonight, aforementioned surface low pressure
will finally begin a slow northerly march bringing better
precipitation chances to the area. For this evening through
tonight, the precipitation type will generally be rain, with
perhaps even a few thunderstorms in the southern half of the
state. Breezy to gusty winds are also expected through most of the
period.

An exception to the above is in the north where rain may begin
converting to snow around midnight. With breezy to gusty winds and
snow beginning, opted to start a winter storm watch tonight for
much of northwestern and far north central ND. This will be
discussed in more detail below in the long term forecast.

.LONG TERM...(Wednesday through Monday)
Issued at 413 AM CDT Tue Apr 18 2023

The main forecast challenge for the extended period is a potential
winter storm for much of northwestern and far north central North
Dakota. Starting the period, snow potential should begin ramping
up in the north. Although snow ratios are likely to be relatively
low to start with (generally 8 to 1 or less), with breezy to
gusty winds, patchy blowing snow will be possible as snow falls.
The other concern is that model forecast soundings show a loss of
ice through the DGZ mainly in the north central. This could lead
to a period of freezing rain Wednesday morning. Areas further
south are likely to remain as rain through the day Wednesday.

Periodic snow chances continue in the north through the day
Thursday, with gusty winds producing areas of blowing snow at
times. Meanwhile, areas further south will finally convert from
mostly rain to mostly snow by Wednesday evening. While the
heaviest snows will have ended, light snow looks likely to
continue wrapping into the area through Thursday night and even
into the day Friday as the surface low finally bolts eastward.

The strongest winds of the period appear to be in southwestern
North Dakota Wednesday afternoon and again on Thursday afternoon
through Thursday night. Little to no snow is expected in the
southwest on Wednesday, however, an inch or two of accumulating
snow is possible mainly Thursday night through Friday morning.
With continued breezy to gusty winds, areas of blowing snow may
become a factor even in the southwest.

Of final note, below average temperatures are generally expected
through the entire period for the entire forecast area. Although a
warming trend appears probable towards early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 157 PM CDT Tue Apr 18 2023

VFR ceilings and visibility to begin the 18Z TAF period, with a
strong southeast flow at western terminals. Only small chances of
precipitation today. Precipitation chances then increase this
evening through the remainder of the TAF period. For the most
part, precipitation type looks likely to be rain, with perhaps a
thunderstorm or two mixed in the south this evening. Snow will
then mix into the north tonight through Wednesday morning.
MVFR/IFR ceilings are expected at all terminals late tonight
through Wednesday morning. LLWS will be present at KJMS and KMOT
late tonight into early Wednesday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from 1 AM CDT Wednesday through Thursday
evening for NDZ001>005-009>011.

&&

UPDATE...TWH
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...TWH
Hazardous weather outlook, Apr 18, 2:03 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
203 PM CDT Tue Apr 18 2023

NDZ020-022-023-025-033>037-040>048-050-051-182015-
Oliver-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
203 PM CDT Tue Apr 18 2023 /103 PM MDT Tue Apr 18 2023/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>011-182015-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
203 PM CDT Tue Apr 18 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A winter storm watch is in effect tonight through Thursday
afternoon. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A winter storm watch is in effect through Thursday afternoon. See
weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ012-013-017>019-021-031-032-182015-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-
203 PM CDT Tue Apr 18 2023 /103 PM MDT Tue Apr 18 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Plowable snow is possible Wednesday evening through Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:56 AM CDTWinter Storm WatchBISBottineau, Burke, Divide, Mountrail, Renville, Rolette and 1 more12 hr
Apr 18, 11:43 AM CDTRiver Flood WarningBISDickey, LaMoure, Stutsman71 hr
Apr 18, 2:43 PM CDTWinter Weather AdvisoryBISBottineau, Burke, McKenzie, Mountrail, Renville, Rolette and 1 more36 hr
Apr 18, 2:45 PM CDTWind AdvisoryBISAdams, Bowman, Grant, Hettinger, Slope29 hr

Nearby

Winter Storm Warnings in North Dakota, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.